Announcement

Collapse
No announcement yet.

Gentamicin

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Gentamicin

    During surgery, hysterectomy and BSO, in May 2008 I was given a 160mg dose of gentamicin. Since the surgery I have had many problems. On my first day home post-surgery I experienced an odd feeling in my head; it felt as though there were little bursts of electricity going off in my brain. I also began to have very bad nightmares. I then began to get unusual headaches, unlike any I had experienced before. Sometimes the headaches were accompanied by auras, and although I had occasionally suffered from migraines and auras in the past, the nature of the headaches and auras were different to any previous migraine. During the headaches I would often feel weakness on one side and difficulty pronouncing words. I also noticed shortly after the surgery that when closing my eyes before going to sleep I would see a kaleidescope of coloured lights and bright flashing lights. When waking during the night, it felt as if my brain was shaking. I would usually get up and turn the light on, but this caused me to feel as if my vision was shaking too. I also began to experience very bad tinnitus and felt that my balance was off (in 2007 after a week's course of erythromycin followed by two weeks of clarithromycin I began to have tinnitus and quite bad vertigo but was told by an ENT consultant that the antibiotics were unlikely to have caused this as the course wasn't long enough to cause the symptoms). Somewhat worryingly, I began to notice that sometimes when I woke up during the night I would see images which I knew were not there. I saw mesh-like structures, geometric patterns, amoeba-like shapes, large slowly-moving curving arrows, branching structures and a spectacular show of a lattice of blue balls with red outlines rolling down the wall.

    For two weeks after the surgery I had problems with my vision blurring. I have also had problems with reading and comprehending text, concentration and word recall. The problems I have with reading text are similar to those experienced by people with scotopic sensitivity syndrome. I am a dyslexia tutor and Irlen Syndrome screener so am familiar with visual problems and their impact on reading. I have not yet been able to return to work and because of the symptoms I continue to experience am concerned that I will find doing my job efficiently almost impossible.

    I was referred to a neurologist and last week had a brain scan. Is it possible that just one dose of gentamicin could have caused this? In 1999 I was diagnosed with multiple chemical sensitivity by an eminent professor of immunolgy and allergy and feel that I do not clear drugs from my system quickly. In 2004 I was advised by Professor Karol Sikora not to have chemotherapy for breast cancer because of my MCS.

    I would be grateful for comments.

    Other drugs given during the operation: propofol, rocuronium, pethidine, midazolam, fentanyl, ondansetron, dexamethasone, metronidazole, neostigmine, glycopyrrolate and paracoxib. I also had nitrous oxide and sevoflurane.

  • #2
    Re: Gentamicin

    Very unlikely gentamicin the cause alone among so many possibles. During anaesthesia always possible temporary oxygen starvation of brain, but so many variables.

    Try to stop worrying and let the Drs have fun finding out. You may not like it, but a case like yours is a challenge for a keen diagnostician.

    johnep

    Comment


    • #3
      Re: Gentamicin

      Originally posted by johnep View Post
      Very unlikely gentamicin the cause alone among so many possibles. During anaesthesia always possible temporary oxygen starvation of brain, but so many variables.

      Try to stop worrying and let the Drs have fun finding out. You may not like it, but a case like yours is a challenge for a keen diagnostician.

      johnep
      Just relating a personal experience, which is not enough data for a clinical trial!
      Last anaesthetic induction etc for for day surgery I had took about a week to wear off completely. I put it down to the lipid solubility of the drugs and the fact that I carry a lot of waisteline lipid for it to be soluble in <g>. Symptoms where loss of ocularmotor balance (I have a compensated squint - which loses some compensation when I'm tired), and a sudden feeling of tiredness and need for sleep. Also kept getting a 'bromoform' taste sensation just before all this happened. Not sure if this has a bearing on your case.
      47 BC : Julius Cesar : Veni Vidi Vici : I came, I saw I conquered.
      2018 AD : Modern Man : I shopped, I clicked, I collected.
      How times change.

      If you find you have read something that has upset or offended you an anyway please unread it at once.

      Comment


      • #4
        Re: Gentamicin

        sounds like Gentamicin poisoning to me..

        Check this website put in place by lawyers in the USA (where else?), but still it has interesting info: Gentamicin | Poisoning, Gentamicin Sulfate, Ototoxicity

        Good luck

        Comment


        • #5
          Re: Gentamicin

          Originally posted by Shwampa View Post
          sounds like Gentamicin poisoning to me..
          After a stat dose? I don't think we can say that for sure given all the other meds and history of migraine etc.

          Liz,
          How are your kidneys? Are they functioning normally? (Your Drs will have done blood tests called Urea and Electrolytes, part of which gives a close approximation of how well your kidneys function).

          I think really it is one of those very unfortunate and fairly complex cases where it isn't always possible to find the answer easily , if at all .
          Maybe suggest your consultant or GP gets in touch with your regional medicines information centre, or you yourself could call NHS Direct (0845 4647), they won't be able to answer it themselves but will forward the query on to an experienced medicines information pharmacist who will trawl the known medical literature to see which, if any, of the meds you were on at the time might be responsible.

          One final thing, it can be easy to get stuck on the 'what' and 'why', or needing to have a diagnosis -to be able to put a name to what you are suffering. Totally understandable too, however I know many medics who would caution that it's better to put your energies -and similarly those of your Drs -into treating the symptoms.

          Good luck, and take care
          The funkee pharmacist!

          Comment

          Working...
          X